Adrenocortical carcinoma (ACC) during childhood is a rare malignant tumor that frequently results in glucocorticoid and/or androgen excess. When there are signs of microscopic or macroscopic residual disease, adjuvant therapy is recommended with mitotane, an adrenolytic and cytotoxic drug. In addition to the anticipated side effect of adrenal insufficiency, mitotane is known to cause gynecomastia and hypothyroidism in adults. It has never been reported to cause precocious puberty. A 4-year-old girl presented with a 6-week history of virilization and elevated androgen levels and 1-year advancement in bone age. Imaging revealed a right adrenal mass, which was subsequently surgically excised. Histology revealed ACC with multiple unfavorable features, including high mitotic index, capsular invasion and atypical mitoses. Adjuvant chemotherapy was started with mitotane, cisplatin, etoposide and doxorubicin. She experienced severe gastrointestinal side effects and symptomatic adrenal insufficiency, which occurred despite physiological-dose corticosteroid replacement. She also developed hypothyroidism that responded to treatment with levothyroxine and peripheral precocious puberty (PPP) with progressive breast development and rapidly advancing bone age. Five months after discontinuing mitotane, her adrenal insufficiency persisted and she developed secondary central precocious puberty (CPP). This case demonstrates the diverse endocrine complications associated with mitotane therapy, which contrast with the presentation of ACC itself. It also provides the first evidence that the known estrogenic effect of mitotane can manifest as PPP.
Adrenocortical carcinoma is an important differential diagnosis for virilization in young children
Mitotane is a chemotherapeutic agent that is used to treat adrenocortical carcinoma and causes adrenal necrosis
Mitotane is an endocrine disruptor. In addition to the intended effect of adrenal insufficiency, it can cause hypothyroidism, with gynecomastia also reported in adults.
Patients taking mitotane require very high doses of hydrocortisone replacement therapy because mitotane interferes with steroid metabolism. This effect persists after mitotane therapy is completed
In our case, mitotane caused peripheral precocious puberty, possibly through its estrogenic effect.
B J WheelerPaediatric Endocrinology, Southern District Health Board, Dunedin, New Zealand Department of Women’s and Children’s Health, University of Otago, Dunedin School of Medicine, Dunedin, New Zealand
In clinical practice, seizures independent of hypoglycemia are observed in patients with type 1 diabetes mellitus (T1DM) more frequently than expected by chance, suggesting a link. However, seizures during management of diabetic ketoacidosis (DKA) have generally been considered a bad prognostic factor, and usually associated with well-known biochemical or neurological complications. We present the case of a 17-year-old girl with known T1DM managed for severe DKA complicated by hypocapnic seizure. We review the literature on this rare occurrence as well as outline other possible differentials to consider when faced with the alarming combination of DKA and seizure.
Seizures during DKA treatment require immediate management as well as evaluation to determine their underlying cause.
Their etiology is varied, but a lowered seizure threshold, electrolyte disturbances and serious neurological complications of DKA such as cerebral edema must all be considered.
Sudden severe hypocapnia may represent a rare contributor to seizure during the treatment of DKA.
Benjamin J WheelerDepartment of Women's and Children's Health, University of Otago, Dunedin School of Medicine, PO Box 56, Dunedin 9054, New Zealand Paediatric Endocrinology, Southern District Health Board, Dunedin, New Zealand
Phaeochromocytomas are a rare clinical entity, with dual hormone-secreting lesions particularly uncommon, seen in <1%. ACTH is the most common hormone co-produced, and is potentially lethal if not diagnosed. We present the case of a previously well 10-year-old boy, who presented acutely with a hypertensive crisis and was found to have a unilateral, non-syndromic phaeochromocytoma. Medical stabilization of his hypertension was challenging, and took 3 weeks to achieve, before proceeding to unilateral adrenalectomy. Post-operatively the child experienced severe fatigue and was subsequently confirmed to have adrenal insufficiency. He improved markedly with hydrocortisone replacement therapy, which is ongoing 6 months post-operatively. In retrospect this likely represents unrecognized, sub-clinical ACTH-dependent Cushing's syndrome secondary to an ACTH/or precursor dual-hormone secreting phaeochromocytoma. At follow-up, his hypertension had resolved, there was no biochemical evidence of recurrence of the phaeochromocytoma, and genetic analysis was indicative of a sporadic lesion.
Dual hormone secreting phaeochromocytomas with ACTH/or a precursor may cause secondary adrenal insufficiency following surgical removal.
The concurrent features of Cushing's syndrome can be mild and easily overlooked presenting diagnostic and management pitfalls.
As concomitant syndromes of hormone excess are rare in phaeochromocytomas; the diagnosis requires a high index of suspicion.
Serial/diurnal cortisol levels, ACTH measurement +/− low dose dexamethasone suppression (when clinically stable, appropriate adrenergic blockade in place, and well supervised), can all be considered as needed.